Severe Milk-Alkali Syndrome in a Patient with Hypoparathyroidism Associated with 1,25(OH)2D, Hydrochlorothiazide and Anthranoid Laxative Consumption

  • Lorenzo Morini Alta Intensità Medica, Department of Internal Medicine, Arcispedale Santa Maria Nuova, Reggio Emilia
  • Davide Donelli CdLM Medicina e Chirurgia, University of Parma http://orcid.org/0000-0002-7895-2840
  • Rosaria Santi Alta Intensità Medica, Department of Internal Medicine, Arcispedale Santa Maria Nuova, Reggio Emilia
  • Chiara Trenti Alta Intensità Medica, Department of Internal Medicine, Arcispedale Santa Maria Nuova, Reggio Emilia
  • Giuseppe Battaglino Nephrology and Dialysis, Dipartimento di Medicina Specialistica, Arcispedale Santa Maria Nuova, Reggio Emilia
  • Francesco Iannuzzella Nephrology and Dialysis, Dipartimento di Medicina Specialistica, Arcispedale Santa Maria Nuova, Reggio Emilia
  • Emanuele Alberto Negri Alta Intensità Medica, Department of Internal Medicine, Arcispedale Santa Maria Nuova, Reggio Emilia
Keywords: Milk-alkali, Hypoparathyroidism, Hypercalcemia, Alkalosis, Renal Insufficiency, Anthraquinones, Hydrochlorothiazide, Calcitriol

Abstract

Background: Milk-alkali syndrome is a life-threatening condition defined by the triad of hypercalcaemia, metabolic alkalosis and acute renal failure, and is associated with consumption of calcium and absorbable alkali.
Methods: We report the case of a patient admitted to a step-down unit of a large hospital in Italy.
Results: The patient was a 59-year-old woman with hypoparathyroidism and mild chronic kidney insufficiency, treated for a preceding episode of hypocalcaemia with high doses of calcitriol and calcium carbonate, who was also taking hydrochlorothiazide and unreported herbal anthranoid laxatives. The patient was admitted to hospital with severe hypercalcaemia, severe metabolic alkalosis and acute renal insufficiency. The patient was successfully treated with urgent dialysis, loop diuretics and calcitonin administration.
Conclusions: This case underlines the need for caution when treating patients with impaired calcium metabolism regulation, and suggests that herbal anthranoid laxatives might act as triggers for milk-alkali syndrome..

References

  • Beall DP, Henslee HB, Webb HR, Scofield RH. Milk-alkali syndrome: a historical review and description of the modern version of the syndrome. Am J Med Sci 2006;331:233–242.

  • Picolos MK, Lavis VR, Orlander PR. Milk–alkali syndrome is a major cause of hypercalcaemia among non‐end stage renal disease (non-ESRD) inpatients. Clin Endocrinol 2005;63:566–576.

  • Tal A, Powers K. Milk-alkali syndrome induced by 1,25(OH)2D in a patient with hypoparathyroidism. J Natl Med Assoc 1996;88:313.

  • Parvez B, Emuwa C, Faulkner ML, Murray JJ. Milk alkali and hydrochlorothiazide: a case report. Case Rep Med 2011;2011:729862.

  • Wang L, Pan X, Sweet DH. The anthraquinone drug rhein potently interferes with organic anion transporter-mediated renal elimination. Biochem Pharmacol 2013;86:991–996.

  • Ma L, Zhao L, Hu H, Qin Y, Bian Y, Jiang H, et al. Interaction of five anthraquinones from rhubarb with human organic anion transporter 1 (SLC22A6) and 3 (SLC22A8) and drug–drug interaction in rats. J Ethnopharmacol 2014;153:864–871.

  • Li FK, Lai CK, Poon WT, Chan AYW, Chan KW, Tse KC, et al. Aggravation of non-steroidal anti-inflammatory drug-induced hepatitis and acute renal failure by slimming drug containing anthraquinones. Nephrol Dial Transplant 2004;19:1916–1917.

  • Kwan TH, Tong MK, Leung KT, Lai CK, Poon WT, Chan YW, et al. Acute renal failure associated with prolonged intake of slimming pills containing anthraquinones. Hong Kong Med J 2006;12394–397.

  • Foote J, Cohen B. Medicinal herb use and the renal patient. J Ren Nutr 1998;8:40–42.
  • Jimenez RA, Larson EB. Case report. Tumoral calcinosis: an unusual complication of the laxative abuse syndrome. Am J Med Sci 1981;282:141–147.

  • Lim AK, Hooke DH, Kerr PG. Anorexia nervosa and senna misuse: nephrocalcinosis, digital clubbing and hypertrophic osteoarthropathy. Med J Aust 2008;188:121–122.
  • Published: 2017-10-04

    Issue: Vol 4 No 10 (view)

    Section: Articles

    How to cite:
    Morini, L., Donelli, D., Santi, R., Trenti, C., Battaglino, G., Iannuzzella, F., & Negri, E. (2017). Severe Milk-Alkali Syndrome in a Patient with Hypoparathyroidism Associated with 1,25(OH)2D, Hydrochlorothiazide and Anthranoid Laxative Consumption. European Journal of Case Reports in Internal Medicine, 4(10). https://doi.org/https://doi.org/10.12890/2017_000729